Hail, Alleghany
- When
- August 3, 3:05 PM EST
- Where
- Alleghany County, Natural Well
- Measured
- 1 in hail
- Reported by
- UNKNOWN
- Coordinates
- 37.917, -79.967
Thunderstorms during the afternoon and evening of the 3rd produced damaging winds and hail up to quarter size.Thunderstorm winds downed trees 2 miles southwest of Bland, blocking Route 617, 8 miles east of Chatham Hill, 2 miles north of Marion, 1 mile north of Mountain Grove, 7 miles east of Warm…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the afternoon and evening of the 3rd produced damaging winds and hail up to quarter size.Thunderstorm winds downed trees 2 miles southwest of Bland, blocking Route 617, 8 miles east of Chatham Hill, 2 miles north of Marion, 1 mile north of Mountain Grove, 7 miles east of Warm Springs, 8.5 miles north of Amherst, and downed large tree limbs 3 miles west of Bland,
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 3, 1:01 PM EST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 201 PM EDT SAT AUG 3 2002 CONVECTION BEGINNING TO FIRE ACROSS THE FA...BUT CLOSER TO LINING UP WITH AVN THAN ETA. CURRENTLY RUNNING WITH 30 POPS FOR THIS EVENING CWA WIDE AND WILL LEAVE THIS WITH PLENTY OF LOW/MID LEVEL MOISTURE AVAILABLE. BY MIDNIGHT GENERALLY CLEAR TO PARTLY CLOUDY SKIES. SUNDAY H5 TEMPS WARMING A COUPLE OF DEGREES WITH SUBSIDENCE OVERHEAD. AN ISOLATED SHRA/TSRA POSSIBLE IN THE MOUNTAINS...BUT FORECAST WILL CONTINUE TO REFLECT VERY WARM AND DRY. MONDAY THE ETA BRINGS A TONGUE OF +20 TO +22 H8 AIR INTO THE WESTERN PART OF THE CWA WITH A LIGHT WEST WIND FOR THE FIRST TIME IN SEVERAL DAYS. MAXES IN THE EAST EASILY INTO THE 90S WITH SOME 95+ POSSIBLE. ETA QUICKER THIS RUN THAN PREVIOUS AND QUICKER THAN AVN WITH BRINGING NEXT FRONT SOUTHWARD. VERY POTENT SHORTWAVE AMPLIFYING EASTERN CANADIAN TROUGH AND THIS FRONT SHOULD BE ABLE TO FINALLY WORK INTO THE FA...BUT WILL CONTINUE WITH SLOWER AVN AS ETA HAS BEEN TO STRONG AND QUICK WITH FRONTS OF LATE. TSRA ARRIVE TUESDAY...THEN PUSH SOUTH OF FA BY WEDNESDAY WITH COOLER AND DRY WEATHER FOR THE REST OF THE EXTENDED. FCSTID = 08 ROA 69 91 71 93 / 30 0 0 0 LYH 67 90 69 93 / 30 0 0 0 DAN 69 91 70 94 / 30 0 0 0 BLF 67 85 67 85 / 30 0 0 10 LWB 62 85 63 84 / 30 0 0 10 BCB 64 88 65 89 / 30 0 0 10 TNB 62 84 65 86 / 30 0 0 10 .RNK... NC...NONE. VA...NONE. WV...NONE. NOGUEIRA
VAZ024-031900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 150 PM EDT SAT AUG 3 2002 ...STRONG THUNDERSTORMS OVER NORTHERN ROCKBRIDGE COUNTY... AT 150 PM RADAR SHOWED A STRONG THUNDERSTORM IN EXTREME NORTHEAST ROCKBRIDGE COUNTY BETWEEN INTERSTATE 81 AND THE BLUE RIDGE PARKWAY... AND JUST SOUTH OF THE TOWN OF VESUVIUS. THIS STORM IS MOVING VERY SLOWLY SOUTHWEST...AND WILL BRING VERY HEAVY DOWNPOURS OF 1.5 TO 2 INCHES OF RAIN IN LESS THAN AN HOUR. IN ADDITION...WIND GUSTS OF 30 TO 40 MPH...AND PEA SIZE HAIL IS ALSO POSSIBLE. LOCATIONS THREATENED THROUGH 3:00 PM INCLUDE FAIRFIELD AND CORNWALL. IF YOU ARE IN THE PATH OF THESE STORMS OR SEE THREATENING WEATHER APPROACH...TAKE SAFE INDOOR SHELTER UNTIL THEY PASS. MOTORISTS IN THE AREA SHOULD WATCH FOR WATER COVERED ROADS. JJ
The Roanoke radar (KFCX), 103 km away, was scanning. The volume nearest the first event began at 20:06 UTC.
7 thunderstorm wind, 3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313645, 5313647, 5313646, 5313648, 5313649, 5313650, 5313651, 5313652, 5313653, 5313654.